Virginia, 2014Damaging Winds in Virginia, July 8, 2014
July 8, 2014 · NWS RNK · 8 events in 6 counties and zones
A cold front approaching from the northwest pushed into a typically very warm and humid air mass, with thunderstorms resulting. A few storms became severe producing pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approaching from the northwest pushed into a typically very warm and humid air mass, with thunderstorms resulting. A few storms became severe producing pockets of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 2:25 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 2:25 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE JUL 8 2014
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT
AND WEDNESDAY...BEFORE CROSSING THROUGH THE AREA WEDNESDAY NIGHT.
HIGH PRESSURE WILL FOLLOW THE FRONT FOR THURSDAY INTO SATURDAY. A
MUCH STRONGER COLD FRONT WILL BE PASSING THROUGH THE REGION NEXT
MONDAY AND TUESDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 315 PM EDT TUESDAY...
WATER VAPOR LOOP SHOWED THE FIRST OF TWO SHORT WAVES THAT WILL
DEEPEN THE NORTHEAST TROF. THE SECOND WAVE CROSSES THE GREAT LAKES
THEN INTO THE NORTHEAST WEDNESDAY NIGHT.
LAST FEW RUNS OF THE LOCAL WRF AND HRRR WERE VERY CONSISTENT WITH
THE TIMING OF A BAND OF THUNDERSTORMS MOVING IN FROM THE WEST...WHAT
WAS CURRENTLY DEVELOPING FROM AROUND PITTSBURGH TO NORTHWEST OF
CHARLESTON WV. STILL EXPECTING THIS TO REACH SOUTHEAST WEST VIRGINIA
BETWEEN 20-22Z/4-6PM.
GUSTY SOUTHWEST SURFACE WINDS AND LOW LEVEL MIXING HAS BROUGHT
SURFACE DEW POINTS DOWN INTO THE UPPER 50S TO LOWER 60S...SO CAPES
HAVE PEAKED AROUND 2000 J/KG. HOWEVER...AS INDICATED WITH A CLASSIC
INVERTED V SOUNDING...DCAPE WAS A HIGH AS 1300 J/KG IN THE FAR
SOUTHEAST COUNTY WARNING AREA. IF STORMS MANAGE TO GET INTO THIS
ENVIRONMENT AND OVERCOME THE DOWNSLOPING EAST OF THE BLUE RIDGE
THERE IS A POTENTIAL FOR STRONG TO DAMAGING WINDS.
WITH THE REMOVAL OF HEATING...INTENSITY AND COVERAGE OF
PRECIPITATION WILL DIMINISH...MAINLY AFTER 02Z/10PM. THE SOUTHERN
END OF THE LINE OF STORMS...EXTENDING ACROSS THE TENNESSEE VALLEY
MAY CONTINUE OVERNIGHT. HAVE KEPT A HIGHER PROBABILITY OF
PRECIPITATION IN THE SOUTHWEST COUNTY WARNING AREA THROUGH WEDNESDAY
MORNING.
EXPECTING LITTLE PROGRESS IN THE EASTWARD MOVEMENT OF THE SURFACE
COLD FRONT TONIGHT AND WEDNESDAY WITH BROAD SOUTHWEST FLOW PARALLEL
TO THE BOUNDARY AND LIMITED MOVEMENT OF THE UPPER TROF. BEST
PROBABILITY OF PRECIPITATION WEDNESDAY WILL BE IN THE AFTERNOON WITH
AREAS OF SURFACE BASED IN STABILITY AND CONVERGENCE...PLUS ALONG ANY
OUTFLOW PRODUCED BY THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON.
NARROWING DOWN WHERE THIS WILL BE IS THE BIGGEST CHALLENGE.
LOOKING FOR MUGGY CONDITIONS WILL DEW POINTS RISING BACK UP THROUGH
THE 60S TONIGHT...ESPECIALLY WHERE IT RAINS. AMOUNT OF CLOUDS WILL
DETERMINE HOW HOT TEMPERATURES WILL GET ON WEDNESDAY. WILL BE
DEPENDENT ON WHERE IT IS RAINING IN THE MORNING. FOR NOW STAYED
CLOSED TO THE MET GUIDANCE FOR MAXIMUM TEMPERATURES.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 310 PM EDT TUESDAY...
WEAK COOL FRONT EXPECTED TO DRIFT SOUTHEAST THROUGH THE BLACKSBURG
FORECAST AREA WEDNESDAY NIGHT. ACTUAL SURFACE REFLECTION WILL LIKELY
BE DIFFICULT TO DEFINE CONSIDERING DIFFUSE NATURE OF FRONT...AND
CONTAMINATION FROM COOL OUTFLOW BOUNDARIES GENERATED BY CONVECTIVE
ACTIVITY PRECEDING IT. HOWEVER...UPPER TROF WILL REMAIN TO THE
WEST...AND WITH SUBTLE BACKING OF LOW LEVEL FLOW EXPECTED AHEAD OF
UPPER TROF...ALONG WITH GRADUAL COOLING ALOFT...SUPPORT FOR PRE- AND
POST-FRONTAL PRECIPITATION MAY PERSIST WELL INTO THE EVENING...AND
PERHAPS THOUGH MUCH OF THE NIGHT ACROSS SOUTHERN/SOUTHEASTERN AREAS.
NORTHWESTERN AREAS SHOULD REMAIN DRY...OTHER THAN PERHAPS A
LINGERING EARLY EVENING SHOWER.
ALTHOUGH NORTHWESTERN AREAS EXPECTED TO REMAIN DRY ON
THURSDAY...PROXIMITY OF OLD FRONTAL BOUNDARY LYING JUST TO THE SOUTH
AND EAST...AND LIMITED ADDITIONAL MOVEMENT EAST OF UPPER TROF
WARRANTS CONTINUED AT LEAST LOW THREAT FOR DIURNALLY DRIVEN SHOWERS
OR THUNDERSTORMS ACROSS THE SOUTH AND SOUTHEAST PORTION OF
THE FORECAST AREA DURING THE AFTERNOON INTO THE EVENING.
UPPER TROF FINALLY EXPECTED TO MOVE OVER AND THEN JUST TO THE EAST
OF THE FORECAST AREA ON FRIDAY...BUT PLACEMENT SUPPORTS
AMPLIFICATION OF SURFACE RIDGE JUST TO OUR NORTHEAST WHICH ALLOWS
LOW LEVEL FLOW TO VEER AROUND BY DAYS END INTO THE EAST. COMBINATION
OF COOLER AIR ALOFT...PLENTY OF INSOLATION...AND LIGHT UPSLOPING
AGAINST THE EASTERN FLANKS OF THE BLUE RIDGE MAY BE SUFFICIENT TO
OVERCOME DEVELOPING CAP TO SUPPORT ISOLATED TO WIDELY SCATTERED
CONVECTION ALONG AND EAST OF THE BLUE RIDGE BEFORE DIMINISHING WITH
LOSS OF DAYTIME HEATING FRIDAY EVENING.
POST FRONTAL TEMPERATURES WILL BE SLIGHTLY COOLER THAN THE PAST
SEVERAL DAYS...MAINLY 70S TO AROUND 80 ACROSS THE HIGHER ELEVATIONS
TO MAINLY 80S PIEDMONT...WITH 50S IN THE MOUNTAIN VALLEYS TO MAINLY
60S ACROSS THE PIEDMONT AT NIGHT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 310 PM EDT TUESDAY...
DAILY THREAT OF WIDELY SCATTERED TO SCATTERED DIURNALLY DRIVEN
SHOWERS/THUNDERSTORMS APPEARS TO BE IN THE OFFING DURING THE LONG
TERM PERIOD AS A SERIES OF WEAK SHORT WAVES IN RELATIVELY ZONAL FLOW
FORECAST TO MOVE EAST THROUGH THE BLACKSBURG FORECAST AREA.
FIRST WAVE EXPECTED ON SATURDAY...WITH SECOND WAVE ON SUNDAY...TO BE
FOLLOWED BY MUCH MORE SUBSTANTIAL WAVE IN MONDAY/TUESDAY TIMEFRAME
AS EASTERN CANADIAN UPPER LOW AMPLIFIES AND RETROGRESSES
SOUTHWESTWARD INTO THE UPPER GREAT LAKES AREA.
DEEPENING VERY BROAD UPPER TROF/CLOSED SYSTEM WILL SUPPORT A GOOD
PUSH OF UNUSUALLY COOL AIR INTO THE MID APPALACHIAN AND MID ATLANTIC
REGION BY THE END OF THE LONG TERM PERIOD...BUT WITH THE COOLEST
PORTION OF THE AIRMASS TO ARRIVE JUST OUTSIDE OF THIS FORECAST
PERIOD...ON WEDNESDAY.
AT LEAST THROUGH MONDAY...EXPECT RELATIVELY SEASONAL TEMPERATURES
WITH NO SIGNIFICANT DAY TO DAY CHANGES IN AIRMASS. HIGHS SHOULD
RANGE FROM THE MID 70S TO LOWER 80S ACROSS THE HIGHER ELEVATIONS TO
UPPER 80S TO LOWER 90S ACROSS THE PIEDMONT. OVERNIGHT LOWS SHOULD BE
GENERALLY IN THE 60S...BUT WITH SOME UPPER 50S POSSIBLE ACROSS THE
HIGHEST ELEVATIONS AND IN THE DEEPER MOUNTAIN VALLEYS. TEMPERATURES
SHOULD BEGIN TRENDING DOWNWARD ABOUT 5F DAILY BEGINNING TUESDAY AS
LEADING EDGE OF SUCCESSIVE WAVES OF COOLER AIR BEGIN TO IMPINGE UPON
THE AREA.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 145 PM EDT TUESDAY...
COMMS ISSUES REMAIN AT KDAN DESPITE AN INTERMITTENT RETURN OF
OBSERVATION DATA. AMD NOT SKED CONTINUED IN THE TAF.
BAND OF SHOWERS AND THUNDERSTORMS WILL FORM FROM WESTERN
PENNSYLVANIA TO EASTERN KENTUCKY AND MOVE EAST DURING THE
EVENING. LAST FEW RUNS OF THE HRRR...AS WELL AS THE RUC AND LOCAL
WRF HAVE THE STORMS REACHING KBLF AND KBLF FROM 20-21Z/4-5PM.
LOWER CONFIDENCE AS TO HOW FAR EAST SHOWERS AND THUNDERSTORMS WILL
PROGRESS. HAVE LEFT VCNTY THUNDER IN THE KBCB...KROA AND KLYH
TAFS. THE LEAST LIKELY LOCATION TO GET STORMS WILL BE AT KDAN AS
LONG AS SCATTERED TO ISOLATED THUNDERSTORMS DO NOT DEVELOP IN THE
FOOTHILLS OF THE BLUE RIDE. AS LOWER DEW POINTS MIX DOWN TO THE
SURFACE THIS AFTERNOON...THE INSTABILITY WAS BECOMING LESS
FAVORABLE FOR THUNDERSTORMS IN THE LEE-TROF.
LOSS OF HEATING AND WESTERLY DOWNSLOPE WIND WILL WEAKEN SHOWERS
AND THUNDERSTORMS BY 02Z/10PM. MODELS SHOWED LINGERING SHOWERS
FROM SOUTHERN WEST VIRGINIA TO EASTERN TENNESSEE OVERNIGHT. DO
NOT HAVE ANY IMPACT FROM THIS POTENTIAL RAINFALL IN THE TAFS BUT
HAVE ADDED MVFR CEILINGS TO KBLF AFTER MIDNIGHT. ALSO ADDED LIFR
FOG AND CEILINGS IN FOR KLWB OVERNIGHT..EXPECTING THERE WILL BE
RAIN AT THAT AIRPORT LATE THIS AFTERNOON.
EXTENDED AVIATION...
BEST CHANCE FOR THUNDERSTORMS ON WEDNESDAY WILL BE IN THE
AFTERNOON IN CENTRAL AND EASTERN VIRGINIA AND NORTH CAROLINA
WHERE THE INSTABILITY WILL COMBINE WITH OUTFLOW FROM PREVIOUS
STORMS. THE COLD FRONT WILL FINALLY PUSH THROUGH THE REGION ON
WEDNESDAY NIGHT.
THE FRONT WILL LINGER ACROSS SOUTHERN/EASTERN AREAS THROUGH THE
END OF THE WEEK WITH IMPULSES RIDING ALONG IT. THIS WILL KEEP
UNSETTLED CONDITIONS AT TAF SITES THROUGH THE END OF THE WEEK.
EXPECT DIURNAL TRENDS FOR AFTERNOON CONVECTIVE PRECIPITATION WITH
ASSOCIATED MVFR OR LOWER CONDITIONS... ESPECIALLY FOR
KDAN/KLYH...AND POSSIBLE IFR FOG LATE NIGHTS...MAINLY KBCB AND
KLWB.
&&
.CLIMATE...
AS OF 315 PM EDT TUESDAY...
THIS WAS THE 3RD DRIEST JUNE ON RECORD AT DANVILLE WITH ONLY 1.23
INCHES OF PRECIPITATION. RECORDS GO BACK TO 1948. THE DRIEST JUNE ON
RECORD IS 1.06 INCHES IN 2008.
&&
.EQUIPMENT...
AS OF 315 PM EDT TUESDAY...
COMMUNICATIONS OUTAGE CONTINUES WITH KDAN ASOS NOT TRANSMITTING.
THE FAA IS AWARE OF THE OUTAGE AND WILL BE WORKING ON IT...BUT NO
ESTIMATED TIME OF WHEN IT WILL BE WORKING AGAIN.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...WERT
LONG TERM...AMS/WERT
AVIATION...AMS/JH
CLIMATE...AMS/PC
EQUIPMENT...WP
Hazardous weather outlook, Jul 8, 2:35 AM EST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 AM EDT TUE JUL 8 2014
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-090745-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
335 AM EDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE PRIMARY SEVERE
THREAT ESPECIALLY WITHIN LINEAR BANDS OF STORMS. LARGE HAIL WILL
ALSO BE POSSIBLE WITH CLUSTERS OF STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW STRONG THUNDERSTORMS MAY OCCUR DURING WEDNESDAY AS A WEAK
COLD FRONT DRIFTS THROUGH THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-090745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
335 AM EDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
WIDELY SCATTERED STRONG THUNDERSTORMS ARE EXPECTED VERY LATE THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD CONTAIN LOCALIZED
STRONG WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 3:18 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE JUL 8 2014
WVZ045-082115-
GREENBRIER WV-
418 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OAK HILL...MOVING TO THE EAST AT 40 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
RUPERT...
NEOLA...
RENICK...
RAINELLE...
AND BINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3823 8036 3811 8036 3805 8027 3805 8012
3793 8009 3789 8076 3795 8081 3798 8077
3802 8080 3803 8083 3806 8080 3805 8086
3810 8087 3808 8071 3827 8044
TIME...MOT...LOC 2015Z 263DEG 44KT 3798 8116
KKSpecial weather statement, Jul 8, 4:02 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE JUL 8 2014
VAZ007-009-082145-
SMYTH VA-TAZEWELL VA-
502 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BROADFORD TO
NEAR NELLA...MOVING TO THE SOUTHEAST AT 90 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
MARION...
TAZEWELL...
RICHLANDS...
SALTVILLE...
AND CHILHOWIE.
LAT...LON 3715 8190 3720 8176 3721 8156 3675 8131
3672 8143 3671 8153 3666 8155 3664 8162
3680 8170 3685 8176 3695 8181 3696 8178
3702 8181 3710 8188
TIME...MOT...LOC 2058Z 303DEG 79KT 3694 8171 3655 8157
RABSpecial weather statement, Jul 8, 4:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT TUE JUL 8 2014
WVZ045-082200-
GREENBRIER WV-
517 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 600 PM EDT
* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FALLING
SPRING TO NEAR ASBURY...MOVING TO THE EAST AT 30 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
LEWISBURG...
WHITE SULPHUR SPRINGS...
RONCEVERTE...
NEOLA...
AND RENICK.
THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3805 8027 3804 8021 3806 7996 3799 8000
3787 8017 3779 8023 3778 8022 3778 8021
3776 8025 3773 8025 3769 8030 3769 8034
3771 8035 3769 8038 3772 8040 3769 8046
3780 8065 3811 8035
TIME...MOT...LOC 2116Z 267DEG 27KT 3803 8034 3781 8053
RABSpecial weather statement, Jul 8, 4:24 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT TUE JUL 8 2014
NCZ001-002-018-VAZ015-082215-
WATAUGA NC-ASHE NC-ALLEGHANY NC-GRAYSON VA-
524 PM EDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 615 PM EDT
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ACROSS FAR SOUTHWEST
VIRGINIA AND EASTERN TENNESSEE FROM MARION...TO
BLOUNTVILLE...MOVING EAST-SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DEEP GAP...
TODD...
BOONE...
LAUREL SPRINGS...
AND GLENDALE SPRINGS.
LAT...LON 3636 8179 3634 8171 3641 8174 3666 8157
3667 8153 3671 8153 3676 8112 3679 8103
3637 8124 3637 8136 3629 8137 3629 8142
3624 8148 3619 8147 3612 8155 3611 8181
3619 8185 3622 8191 3627 8189 3629 8192
TIME...MOT...LOC 2120Z 248DEG 46KT 3686 8137 3649 8164 3624 8209
RABThunderstorm Wind, Alleghany
- When
- July 8, 4:50 PM EST
- Where
- Alleghany County, 3.69 mi E of Falling Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.882, -79.912
Thunderstorm winds blew down a tree on U.S. Route 220.
Thunderstorm Wind, Alleghany
- When
- July 8, 5:04 PM EST
- Where
- Alleghany County, 1.53 mi NNW of Griffith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.871, -79.740
Thunderstorm winds blew down a tree on route 42.
Thunderstorm Wind, Grayson
- When
- July 8, 5:12 PM EST
- Where
- Grayson County, Mouth of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.580, -81.330
A tree was blow down by thunderstorm winds.
Thunderstorm Wind, Rockbridge
- When
- July 8, 5:33 PM EST to 5:35 PM EST
- Where
- Rockbridge County, 2.23 mi NW of Lexington to 0.91 mi E of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.807, -79.473
Thunderstorm winds blew down a couple of trees west of Lexington on U.S. Route 60 and two trees on Lee Avenue.
Thunderstorm Wind, Franklin
- When
- July 8, 6:45 PM EST to 6:48 PM EST
- Where
- Franklin County, 0.5 mi E of Henry Fork to 0.84 mi NNE of Glade Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.970, -79.861
Four to five trees were reported blown down in the Rocky Mount area, including one on Ball Park Road, one on Doe Run Road, one on Level Valley Road, one on Franklin Turnpike, and another on Claiborne Road.
Thunderstorm Wind, Appomattox
- When
- July 8, 8:07 PM EST to 8:17 PM EST
- Where
- Appomattox County, 2.82 mi S of Oakville to 3.39 mi NNE of Evergreen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 37.390, -78.880
Trees were reported down in several locations. Trees were reported down on Police Tower Road, Reedy Spring Road, Paradise Road, and Stonewall Road.
Thunderstorm Wind, Campbell
- When
- July 8, 8:25 PM EST
- Where
- Campbell County, Concord to 0.78 mi NE of Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.350, -78.980
Thunderstorm winds blew down a power line in Concord. A tree was also blown down northeast of Concord.
Thunderstorm Wind, Appomattox
- When
- July 8, 8:35 PM EST
- Where
- Appomattox County, 4 mi ENE of Hixburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.352, -78.603
Thunderstorm winds blew down a tree on Holliday Lake Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535284, 537860, 535285, 535286, 535288, 535289, 537866, 537864.